Skip to main content

On the packing dimension of Furstenberg sets

Abstract

We prove that if α ∈ (0, 1/2], then the packing dimension of a set E ⊂ ℝ2 for which there exists a set of lines of dimension 1 intersecting E in Hausdorff dimension ≥ α is at least 1/2 + α + c(α)for some c(α) > 0. In particular, this holds for α-Furstenberg sets, that is, sets having intersection of Hausdorff dimension ≥ ≥ with at least one line in every direction. Together with an earlier result of T. Orponen, this provides an improvement for the packing dimension of α-Furstenberg sets over the “trivial” estimate for all values of α ∈ (0, 1). The proof extends to more general families of lines, and shows that the scales at which an α-Furstenberg set resembles a set of dimension close to 1/2 + α, if they exist, are rather sparse.

This is a preview of subscription content, access via your institution.

References

  1. J. Bourgain, On the Erdős—Volkmann and Katz—Tao ring conjectures, Geom. Funct. Anal. 13 (2003), 334–365.

    MathSciNet  Article  Google Scholar 

  2. J. Bourgain, The discretized sum-product and projection theorems, J. Anal. Math. 112 (2010), 193–236.

    MathSciNet  Article  Google Scholar 

  3. K. Falconer, Fractal Geometry: Mathematical Foundations and Applications, John Wiley & Sons, Chichester, 2014.

    MATH  Google Scholar 

  4. K. Fässler and T. Orponen, On restricted families of projections in3, Proc. Lond. Math. Soc. (3) 109 (2014), 353–381.

    MathSciNet  Article  Google Scholar 

  5. H. Furstenberg, Intersections of Cantor sets and transversality of semigroups, in Problems in Analysis (Sympos. Salomon Bochner, Princeton University Press, Princeton, NJ, 1969, pp. 41–59.

    Google Scholar 

  6. W. He, Orthogonal projections of discretized sets, J. Fractal Geom. 7 (2020), 271–317.

    MathSciNet  Article  Google Scholar 

  7. K. Héra, Hausdorff dimension of Furstenberg-type sets associated to families of affine subspaces, Ann. Acad. Sci. Fenn. Math. 44 (2019), 903–923.

    MathSciNet  Article  Google Scholar 

  8. K. Héra, T. Keleti, and A. Máthé, Hausdorff dimension of unions of affine subspaces and of Furstenberg-type sets, J. Fractal Geom. 6 (2019), 263–284.

    MathSciNet  Article  Google Scholar 

  9. K. Héra, P. Shmerkin, and A. Yavicoli, An improved bound for the dimension of (α, 2α)-Furstenberg sets, Rev. Mat. Iberoam., online first, 21 June 2021.

  10. N. H. Katz and T. Tao, Some connections between Falconer’s distance set conjecture and sets of Furstenburg type, New York J. Math. 7 (2001), 149–187.

    MathSciNet  MATH  Google Scholar 

  11. Neil Lutz and D. M. Stull, Bounding the dimension of points on a line, in Theory and Applications of Models of Computation, Springer, Cham, 2017, pp. 425–439.

    Chapter  Google Scholar 

  12. U. Molter and E. Rela, Furstenberg sets for a fractal set of directions, Proc. Amer. Math. Soc. 140 (2012), 2753–2765.

    MathSciNet  Article  Google Scholar 

  13. T. Orponen, An improved bound on the packing dimension of Furstenberg sets in the plane, J. Eur. Math. Soc. (JEMS) 22 (2020), 797–831.

    MathSciNet  Article  Google Scholar 

  14. T. Wolff, Recent work connected with the Kakeya problem, in Prospects in Mathematics (Princeton, NJ, 1996), American Mathematical Society, Providence, RI, 1999, pp. 129–162.

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Pablo Shmerkin.

Additional information

P. S. was partially supported by Project PICT 2015-3675 (ANPCyT)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Shmerkin, P. On the packing dimension of Furstenberg sets. JAMA 146, 351–364 (2022). https://doi.org/10.1007/s11854-022-0203-x

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11854-022-0203-x